Health Library

 

Bulimia: Misuse of Ipecac Syrup

Topic Overview

Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:

  • Diarrhea.
  • Drowsiness.
  • Coughing or choking.
  • Low blood pressure and a rapid heartbeat.
  • Chest and stomach pain.
  • Breathing problems.

If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

Related Information

Credits

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer W. Stewart Agras, MD, FRCPC - Psychiatry
Current as of August 27, 2013

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

First Nurse

First Nurse

Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!

Ames: 515-239-6877
In Iowa: 800-524-6877 

Search health information online in our Mulimedia Health Library.

Symptom Checker

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Symptom Checker

Patient Privacy | Net Learning for Employees | MGMC PACS for Physicians
Emergency Preparedness

1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - yourhealth.mgmc@mgmc.com

©2014 Mary Greeley Medical Center - All rights reserved.